Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 261, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Nov 17, 2003, 2:26 PM CST for Franklin County, Wright County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 17, 2003, 2:26 PM CST (20:26 UTC)
- Expired
- Nov 17, 2003, 3:00 PM CST
- In force
- 34 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Franklin County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 109 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.4 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1409 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 360 m²/s²
- 0-3 km storm-relative helicity
- 390 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 172026 SVRDMX IAC069-197-172100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 227 PM CST MON NOV 17 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN FRANKLIN COUNTY IN NORTH CENTRAL IOWA EASTERN WRIGHT COUNTY IN NORTH CENTRAL IOWA * UNTIL 300 PM CST * AT 222 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF GALT...OR ABOUT 25 MILES EAST OF FORT DODGE...MOVING NORTHEAST AT 65 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR GALT AROUND 230 PM... NEAR ROWAN AROUND 235 PM... NEAR ALEXANDER AROUND 240 PM AND 5 MILES SOUTHEAST OF MESERVEY AROUND 245 PM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4256 9377 4257 9328 4291 9327 4291 9376 COGIL $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 17, 4:15 AM CST, 10 hours 11 minutes earlier.
Area forecast discussion, Nov 17, 4:15 AM CST, 10 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 415 AM CST MON NOV 17 2003 .DISCUSSION... SHOWERS AND THUNDERSTORMS HAVE ERUPTED ON LEADING EDGE OF VRY STG THETAE ADVECTION SHOVING NNE ACRS ERN NEB INTO NW IA. THE AVN IS DOING A VRY GOOD JOB SINCE ITS ABT THE FARTHEST W WITH THE INIT OF PCPN. A CLOSE 2ND WITH THE RUC/MESOETA. PLENTY OF FORCING AVBL TDA INTO TNGT AS THE SRN PTN OF THE LRG PAC MERIDIONAL TROF DEEPENS THIS AFTN AND TNGT. MDLS ARE ALL ESSENTIALLY THE SAME WITH THE LRG SCALE FEATURES IN THE SHORT RUN. DID NOT CHG MUCH FM THE PREV FCST. PWATS INCR FM A HALF INCH AT 12Z TO OVR AN INCH BY 20Z. BROAD...DEEP AND STG SW FLOW XPCD TO ALINE CONVECTION THAT AFTN AND EVENING FOR SOME LOCALIZED HEAVY RAINFALL. MOST LIKELY SOUTHEAST THIRD. THERE IS SOME THREAT FOR SVR HAIL LTR TDA AS COOLING ALF SWEEPS EWD. STILL LOOKING FOR SOME WIND TMR...BUT HOLDING BLO ADVISORY CRITERIA. STG RDGG FOLLOWS THE TROF/S EXIT WITH WARM TMPS LIKELY BY THURSDAY. WL PROBABLY PUSH RECORDS...BUT BEING CONSERVATIVE ATTM. THE WEEKEND WX IS UP IN THE AIR AS MODEL RUN CONTINUITY LEAVES A LOT BE DESIRED. && .DMX...NONE && MYERS
Hazardous weather outlook, Nov 17, 5:32 AM CST, 8 hours 54 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-181200- HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE DES MOINES IA 532 AM CST MON NOV 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS PRODUCING LARGE HAIL TODAY AND THIS EVENING...ISOLATED STRONG WIND GUSTS LATE THIS AFTERNOON AND EVENING...AND MODERATE TO HEAVY RAINFALL TOTALS LOCALLY UP TO 2 INCHES. NUMEROUS THUNDERSTORMS FROM WEST CENTRAL IOWA THROUGH SOUTHEAST NEBRASKA INTO NORTHERN KANSAS WILL MOVE NORTHEAST THIS MORNING...AFFECTING MOST OF CENTRAL IOWA BY MIDDAY. THESE PARTICULAR STORMS WILL LIKELY PRODUCE PEA SIZED HAIL...AND ISOLATED HAIL UP TO NICKEL SIZE. SEVERAL HOURS OF PERSISTENT MODERATE AND BRIEF HEAVY RAINFALL WILL ADD UP...WITH AMOUNTS OF ONE HALF TO ONE INCH ON AVERAGE...WITH LOCAL AMOUNTS EXCEEDING 2 INCHES. THIS COULD LEAD TO URBAN STREET FLOODING LATER TODAY OR THIS EVENING AS ADDITIONAL RAINS FALL. A LINE OF THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT LATE THIS AFTERNOON ACROSS CENTRAL AND EASTERN KANSAS WHICH WILL MOVE NORTHEAST INTO CENTRAL AND EASTERN IOWA THIS EVENING AND OVERNIGHT. LARGE HAIL AND STRONG WIND GUSTS ARE POSSIBLE WITH THIS LINE OF STORMS...WITH THE HIGHEST THREAT ACROSS SOUTHEAST IOWA. AGAIN...HEAVY RAINFALL AND URBAN STREET FLOODING MAY BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY GUSTY NORTHWEST WINDS WILL DEVELOP ON TUESDAY AFTER THE PASSAGE OF A VIGOROUS COLD FRONT LATE TONIGHT AND EARLY TUESDAY MORNING. SUSTAINED WINDS OF 20 TO 25 MPH...WITH GUSTS AROUND 35 MPH ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). KULA
In the hours before
Local storm report, Nov 17, 9:43 AM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
943 AM CST MON NOV 17 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 AM FOREST CITY IA TSTM WND DMG
11/17/03 WINNEBAGO FROM EMERGENCY MANAGEMENT.
TREES AND POWER LINES DOWN.
VEHICLES BLOWN OFF ROAD.
OCCURRED WITH TAIL END OF
PRECIPITATION...POSSIBLY
DUE TO GRAVITY WAVE.
SMALLLocal storm report, Nov 17, 10:20 AM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1020 AM CST MON NOV 17 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 AM 1 NE FOREST CITY IA 58 MPH TSTM WND GST
11/17/03 WINNEBAGO KIOW RADIO MEASURED WIND
GUST
31The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 17, 12:15 PM CST | Severe Thunderstorm Warning | DMX | Polk, Warren | 30 min |
| Nov 17, 2:07 PM CST | Severe Thunderstorm Warning | DMX | Hamilton | 23 min |
| Nov 17, 3:03 PM CST | Severe Thunderstorm Warning | DMX | Cerro Gordo | 27 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.